Tornadoes · United States · Maine · 2011

EF1 tornado, Locke Mills, Maine, June 1, 2011

This EF1 tornado ran 0.3 miles across Oxford County on June 1, 2011, touching down at 3:35 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 1, 2011
Touchdown
3:35 PM EDT (19:35 UTC)
Lifted
3:36 PM EDT (19:36 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Oxford County
Touchdown point
44.404, -70.682
Lift-off point
44.405, -70.677
Record number
1106011335-01

What the Weather Service recorded

Severe thunderstorms developed out ahead of a cold front during the afternoon of June 1 and produced mostly 1 to 2.75 inch hail across the mountains and foothills of Maine with 1 inch hail reported in some interior areas. In addition, tornadoes developed in Oxford and Somerset Counties.

A tornado touched down about 2 miles northwest of the town of Bryant Pond. The tornado touched down along Gore Road on the southwest shore of North Pond and moved out over North Pond before dissipating. The tornado snapped or uprooted numerous trees. Maximum winds were estimated at 85 to 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the tornado touched down at Jun 1, 3:05 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 1, 3:05 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT WED JUN 1 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE OFFSHORE THIS EVENING WITH SEVERE
THUNDERSTORMS AND EVEN THE POSSIBILITY OF A TORNADO OCCURRING AHEAD
OF THE FRONT. LOW PRESSURE MOVES THROUGH THE MARITIMES AS HIGH
PRESSURE APPROACHES FROM THE GREAT LAKES ON THURSDAY. LOW PRESSURE OVER THE
MARITIMES WILL CIRCULATE CLOUDS INTO THE REGION FRIDAY. A RIDGE OF
HIGH PRESSURE FOLLOWS FOR SATURDAY. A SERIES OF WEAK DISTURBANCES
WILL CROSS THE AREA SUNDAY THROUGH EARLY NEXT WEEK KEEPING THINGS
UNSETTLED.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
TORNADO WATCH THRU 8 PM THIS EVENING. STRONG CD FNT MOVES THRU.
LOTS OF INSTABILITY AND SHEAR AHEAD OF SYSTEM WITH SVR TSTMS AND
ISOLD TORNADOES PSBL. ALREADY ISSUED WARNINGS THIS AFTERNOON.
BEHIND THE FNT SKIES CLEAR AS CONVECTION MOVES OUT TO SEA. SHOULD
SEE MUCH COOLER AND LESS HUMID WX MOVING IN TNGT ON BREEZY W OR NW
WINDS. GENERALLY USED GFS40, HPC QPF AND BLEND OF MAV/MET MOS
GUIDANCE. MAIN FOCUS HAS BEEN ON THE SVR WX.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SFC LOW MOVES THRU THE MARITIMES AS HIGH PRES APPROACHES FROM THE
GREAT LAKES ON THURSDAY. STRONG NW FLOW IN BETWEEN AS BUFKIT WIND
SOUNDINGS SHOW POTENTIAL FOR STRONG WIND GUSTS TO MIX DOWN. WITH
MUCH COOLER AIR MOVING IN EXPECT INSTABILITY CLOUDS TO FORM.
UPSLOPE NW FLOW WILL PRODUCE ISOLD TO SCT -SHRA N/MT AND POSSIBLY
INTO FOOTHILL ZONES WHILE DOWNSLOPE NW FLOW KEEPS IT MOSTLY DRY
ELSEWHERE. HIGH PRES GETS CLOSER THURSDAY NGT WITH SKIES IMPROVING
AND WINDS LETTING UP. SHOULD BE A RATHER CHILLY NGT. MIN TEMPS
INTO THE 30S N/MT ZONES WITH POTENTIAL FOR SOME FROST. GENERALLY
USED GFS40 AND A BLEND OF MAV/MET MOS GUIDANCE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ECMWF/GFS ARE IN GENERAL AGREEMENT WITH UPPER PATTERN THROUGH
EARLY NEXT WEEK THROUGH TIMING OF INDIVIDUAL IMPULSES DIFFERS. UPPER LOW
INITIALLY OVER NEW ENGLAND WILL GRADUALLY LIFT OUT LEAVING AREA IN WESTERLY
FLOW ON THE NORTHERN PERIPHERY OF THE UPPER HIGH OVER THE SOUTHERN
UNITED STATES. EXPECT TEMPERATURES TO AVERAGE NEAR OR ABOVE NORMAL
THIS PERIOD. UPPER LOW OVER THE MARITIMES WILL CIRCULATE CLOUDS...AND
PERHAPS A FEW SHOWERS INTO NORTHERN SECTIONS ON FRIDAY. A RIDGE OF
HIGH PRESSURE FOLLOWS FOR SATURDAY. A SERIES OF WEAK DISTURBANCES
WILL CROSS THE AREA SUNDAY THROUGH EARLY NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY NIGHT/...AFTER EVENING STRONG TO SVR TSTMS
EXPECT VFR OVERNIGHT WITH MVFR CIG PSBL ON THURSDAY...THEN BACK TO
VFR THURSDAY NGT. GUSTY NW WINDS ON THURSDAY.

LONG TERM...

SUN - MON...AREAS OF MVFR POSSIBLE IN SHOWERS.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WILL CONT THE SCA
THRU THURSDAY. S SW FLOW AHEAD OF THE FNT GUSTING UP TO 30 OR EVEN
35 KT AT TIMES WITH SEAS BUILDING AT OR ABOVE 5 FT. WINDS LET UP
OVERNIGHT ONLY TO SEE GUSTS INCREASE FROM THE NW ON THURSDAY. SEAS
SLOW TO EASE UP OVERNIGHT BUT SUBSIDE MORE ON THURSDAY. WINDS AND
SEAS DROPPING BELOW SCA LEVELS THURSDAY NGT.

LONG TERM...

QUIET ON THE WATERS WITH WINDS AND SEAS LIKELY TO STAY BELOW SMALL
CRAFT THRESHOLD.

&&

.FIRE WEATHER...
COOLER WX WITH FAIRLY HIGH HUMIDITY LEVELS FOR THE NEXT FEW DAYS
ALONG WITH NEARLY FULL GREEN UP SHOULD KEEP ANY FIRE DANGER LOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Jun 1, 2:39 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT WED JUN 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
239 PM EDT WED JUN 1 2011

...TORNADO WATCH 411 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT TODAY. SOME
OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...
FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. THERE IS THE CHANCE
OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS REQUESTED. SPOTTERS ARE ENCOURAGED
TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

ANZ150>154-021845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
239 PM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT TODAY INTO
THIS EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...
DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 1, 2:59 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             BERLIN                  44.47N  71.19W
06/01/2011  E1.00 INCH       COOS               NH   LAW ENFORCEMENT

&&

EVENT NUMBER GYX1100083

CURTIS
Local storm report, Jun 1, 3:03 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             ERROL                   44.78N  71.14W
06/01/2011  E1.00 INCH       COOS               NH   CO-OP OBSERVER

&&

EVENT NUMBER GYX1100084

CURTIS
Local storm report, Jun 1, 3:13 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             NORTH SANDWICH          43.84N  71.39W
06/01/2011  E1.00 INCH       CARROLL            NH   PUBLIC

&&

EVENT NUMBER GYX1100086

CURTIS
Local storm report, Jun 1, 3:27 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
327 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             RANGELEY                44.97N  70.64W
06/01/2011  E1.25 INCH       FRANKLIN           ME   PARK SERVICE

&&

EVENT NUMBER GYX1100087

CURTIS
Local storm report, Jun 1, 3:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     WHITEFIELD              44.17N  69.63W
06/01/2011                   LINCOLN            ME   PUBLIC

            TREES DOWN ON WIRES ROUTE 3. TRAFFIC STOPPED.

&&

EVENT NUMBER GYX1100088

CURTIS
Local storm report, Jun 1, 3:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             RANGELEY                44.97N  70.64W
06/01/2011  E1.00 INCH       FRANKLIN           ME   CO-OP OBSERVER

&&

EVENT NUMBER GYX1100090

CURTIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Gray, ME (KGYX), 12:00Z

7.6 hours before the tornado, 66 km from the path. June 1, 2011.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -70368, lifted condensation level 1092 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 160 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-70368 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

Gray, ME (KGYX), 00:00Z

4.4 hours after it, 66 km from the path. June 2, 2011.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2669 joules per kilogram, CIN -55, lifted condensation level 953 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Gray, ME at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 365 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
1055 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
51 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
19.5
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Berlin Municipal (BML), 44 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the touchdown began at 19:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in MaineEvery tornado in Maine since 1950Warnings in force in Maine nowThe forecast where you are

The other tornadoes of June 1, 2011

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 14:17 PM EDTEF3Hampden, MA37.68803200$228 million
June 15:51 PM EDTEF1Somerset, ME8.4200
June 16:32 PM EDTEF1Hampden, MA4.2200
June 16:54 PM EDTEF1Hampden, MA1.7100
June 17:10 PM EDTEF0Worcester, MA1.425
June 16:22 PM CDTEF0Dawson, NE0.115
June 18:20 PM CDTEF0Lincoln, KS1.175
June 16:30 PM PDTEF0Sutter, CA5.110
June 18:48 PM CDTEF0Russell, KS0.450
June 19:40 PM CDTEF0Phillips, KS0.520
June 111:33 PM CDTEF0Saline, KS0.450

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.